CT DRUG OVERDOSES: Molly isn’t a friend, but a danger
The Connecticut college students hospitalized Sunday for drug overdose symptoms is a stark reminder of the dangers of a popular party drug, according to Dr. John Douglas of Silver Hill Hospital in New Canaan.
Ten Wesleyan University students and two visitors were treated Sunday for symptoms of overdose related to Molly, a highly purified form of Ecstasy, containing the chemical MDMA. Media reports Tuesday said some students remained in serious condition.
Douglas, the clinical director of the Outpatient Opiod Addiction Program at Silver Hill, spoke to HAN Radio’s “Coffee Break” hosts on Tuesday about the drug.
HAN Radio is an Internet radio station affiliated with Hersam Acorn Newspapers, which includes the Shelton Herald. HAN Radio can be accessed on the www.SheltonHerald.com Home page.
‘Definitely a dangerous drug’
Use of Molly is most common in young adult populations and in social or party contexts, according to Douglas.
“It is definitely a dangerous drug, as evidenced by these poor students now in the hospital, some in serious condition,” Douglas said. “Unfortunately, many people have that perception of it being safe.”
Molly causes a large release of serotonin, which is highly toxic to the neurons of the brain. It also releases other neurotransmitters associated with adrenaline.
Increases the heart rate
The drug causes the heart rate to go faster, blood pressure increases and risks of heart attack or stroke go up. Molly is well known for causing an elevation in body temperature as well, Douglas said, and is often taken in a concert or rave setting, making a rise in body temperature even more dangerous.
This rise in temperature can cause widespread clots and can lead to liver failure and kidney failure.
While Ecstasy is often cut with other drugs or substances, Molly is known for being a more pure form of the drug.
“People are conscious of buying drugs that aren’t cut with other substances,” Douglas said. “This means they are getting a more purified form and they are getting more of it than they would normally get in a usual tablet.”
Immediate attention is critical
If someone is suspected to have taken the drug and is having medical issues, or acting confused and disoriented, calling 9-1-1 immediately is important and could be life-saving, according to Douglas.
For parents or others concerned about the young people in their lives, they should be aware of the drug's availability and have a conversation with their children.
“Many factors go into young adults starting to use drugs and I would definitely says people who are using drugs generally start in adolescence, in a social context,” Douglas said.
“If you have children or young adults in the family who you know associate with people who use drugs, the chances of your loved one using drugs is higher,” he said.
Talk to young people
Molly and Ecstasy are commonly found at raves and certain other music concerts. It’s important to talk to young people about the drug and make them aware it is something they could be exposed too, Douglas said.
Kate Czaplinski is editor of The Trumbull Times, another Hersam Acorn newspaper and website. She previously was editor of the Shelton Herald.